

## Seminar of the Expert Mechanism on the Rights of indigenous peoples

The impact of militarization on the rights of Indigenous Peoples

Palais Wilson Geneva, Switzerland 5-6 December 2022 10:00-18:00

## **Day 1: Monday 5 December**

10:00-10.15	Opening and individual presentations					
	<ul> <li>Welcome:         <ul> <li>Mr. Binota Dhamai, Chair, Expert Mechanism on the Rights of Indigenous Peoples (5 minutes)</li> <li>Mr. Hernan Vales, Chief of the Indigenous Peoples and Minorities Section, OHCHR (3 minutes)</li> <li>Ms. Belen Rodriguez de Alba Freiria, Human Rights Officer and Secretary of the EMRIP (3 minutes)</li> </ul> </li> <li>Round of presentations</li> </ul>					
10:15-11.45	Militarization and the rights to self-determination and free, prior and informed consent (1 and 1/2 hrs)  Moderator: Ms. Sheryl Lightfoot, Vice-Chair, Expert Mechanism on the Rights of Indigenous Peoples					
	<ul> <li>Presenters:         <ul> <li>Ms. Jill Carino, Vice Chairperson for External Affairs of the Cordillera Peoples Alliance (15 minutes)</li> <li>Dr. Alexey Tsykarev, Member of the United Nations Permanent Forum on Indigenous Issues (15 minutes)</li> <li>Ms. Ai Abe, Visiting researcher, University of the Ryukyus and member of "All Okinawa Council for Human Rights"</li> <li>(15 minutes)</li> </ul> </li> <li>Open Discussion</li> </ul>					

11:45-12.00	Coffee break					
12:00-13.00	Violence and other crimes against the physical and cultural survival of Indigenous Peoples as a result of militarization (1 and 1/2 hrs)					
	<b>Moderator</b> : Mr. Binota Dhamai, Chair, Expert Mechanism on the Rights of Indigenous Peoples					
	<ul> <li>Presenters:         <ul> <li>Dr. Maria Luisa Acosta, Coordinadora del Centro de Asistencia Legal a Pueblos Indígenas (CALPI) (15 minutes)</li> <li>Mr. Kerry Rolihlahla, Masters of Philosophy student, University of Waikato (15 minutes)</li> </ul> </li> </ul>					
	<ul> <li>Ms. Bina D'Costa, Professor at the Coral Bell School of the Australian National University, Department of International Relations (15 minutes)</li> </ul>					
Open Discussion						
13:00-15.00	Lunch					
15.00-15.30	Cont' -Violence and other crimes against the physical and cultural survival of Indigenous Peoples as a result of militarization (1 and 1/2 hrs)					
15.30-17.00	Impact of militarization on Indigenous territories, lands and natural resources (1 and 1/2 hrs)					
	Moderator: Ms. Anexa Brendalee Alfred Cunningham, Member, Expert Mechanism on the Rights of Indigenous Peoples					
	Presenters:					
	<ul> <li>Dr. Felicity Amaya Schaeffer, University of California, Santa Cruz (15 minutes)</li> </ul>					
	<ul> <li>Dr. Víctor Toledo, Centro de Políticas Públicas (15 minutes)</li> <li>Mr. Rune Fjellheim, Head of the Arctic &amp; Environmental Unit in the Saami Council, Executive Secretary of the Arctic Council Indigenous Peoples' Secretariat (15 minutes)</li> </ul>					
	Open Discussion					
17.00-17.15	Coffee break					
17.15-18.00	Militarization and the impacts on Indigenous Peoples' economic, social, and cultural rights, including the right to health and the right to education (1 and 1/2 hrs)					
	<b>Moderator</b> : Ms. Antonina Gorbunova, Member, Expert Mechanism on the Rights of Indigenous Peoples					

## Presenters: Ms. Jill Carino, Vice Chairperson for External Affairs of the Cordillera Peoples Alliance (15 minutes) Dr. Alexey Tsykarev, Member of the Permanent Forum on Indigenous Issues (15 minutes) Mr. Kerry Rolihlahla, Masters of Philosophy student, University of Waikato (15 minutes) Open Discussion

## **Day 2: Tuesday 6 December**

10.00-10.30	Cont'-Militarization and the impacts on Indigenous Peoples' economic, social, and cultural rights, including the right to health and the right to education (1 and 1/2 hrs)					
10:30-12.00	"Rights of indigenous peoples in zones of armed conflict (internal or international), including cross-boundary rights of indigenous peoples; peace and demilitarization processes" (1 and 1/2 hrs)  (1 and 1/2 hrs)					
	<b>Moderator</b> : Ms. Laila Vars, Member, Expert Mechanism on the Rights of Indigenous Peoples					
	<ul> <li>Presenters:         <ul> <li>Mr. Rune Fjellheim, Head of the Arctic &amp; Environmental Unit in the Saami Council, Executive Secretary of the Arctic Council Indigenous Peoples' Secretariat (15 minutes)</li> <li>Dr. Bina D'Costa, Professor at the Coral Bell School of the Australian National University, Department of International Relations (15 minutes)</li> <li>Dr. Víctor Toledo, Centro de Políticas Públicas (15 minutes)</li> </ul> </li> <li>Open Discussion</li> </ul>					
12:00-12.15	Coffee break					
12:15-13:00	The role of Indigenous women in combatting militarization and the impact of militarization on the rights of Indigenous women (1 hr)					

	<b>Moderator</b> : Ms. Margaret Lokawa, Vice-Chair, Expert Mechanism on the Rights of Indigenous Peoples			
	Presenters:			
	<ul> <li>Dr. Felicity Amaya Schaeffer, University of California, Santa Cruz (9 minutes)</li> </ul>			
	<ul> <li>Mr. Aboi Paul Ngole, Matheniko Development Forum (MADEFO) (9 minutes)</li> </ul>			
	<ul> <li>Ms. Ai Abe, Visiting researcher, University of the Ryukyus and member of "All Okinawa Council for Human Rights". (9 minutes)</li> </ul>			
	Open Discussion			
15.00-16.30	"Remediation and prevention of the impact of militarization on the rights of Indigenous Peoples: international and constitutional law courts, conflict prevention, peace and demilitarization and the use of Indigenous laws and customs".(1 and 1/2 hrs)			
	<b>Moderator</b> : Ms. Valmaine Toki, Member, Expert Mechanism on the Rights of Indigenous Peoples			
	<ul> <li>Presenter:         <ul> <li>Mr. Aboi Paul Ngole, Matheniko Development Forum (MADEFO) (15 minutes)</li> <li>Dr. Víctor Toledo, Centro de Políticas Públicas (15 minutes)</li> <li>Dr. Maria Luisa Acosta, Coordinadora del Centro de Asistencia Legal a Pueblos Indígenas (CALPI) (15 minutes)</li> </ul> </li> <li>Open Discussion</li> </ul>			
16:30-16:45	Coffee break			
16:45-17:55	Conclusions and wrap-up			
	<b>Moderator</b> : Ms. Sheryl Lightfoot, Vice-Chair, Expert Mechanism on the Rights of Indigenous Peoples			
	Presenter: All 10 meeting participants. (5 minutes each)			
	Comments from all EMRIP experts			
17:55-18:00				
	<ul> <li>Closing remarks</li> <li>Mr. Binota Dhamai, Chairperson, Expert Mechanism on the Rights of Indigenous Peoples</li> </ul>			